Alert archive / Maryland / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Feb 27, 2020, 12:40 AM EST for Kent County, Sussex County, Delaware; Caroline County, Queen Anne's County, Talbot County, Maryland. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2020, 12:40 AM EST (05:40 UTC)
- Expired
- Feb 27, 2020, 1:30 AM EST
- In force
- 50 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Queen Anne's County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WWUS81 KPHI 270540
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1240 AM EST Thu Feb 27 2020
DEZ001>003-MDZ008-012-015-019-020-270630-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Cecil-Kent-Caroline-
1240 AM EST Thu Feb 27 2020
...A LINE OF SHOWERS WILL AFFECT SUSSEX...SOUTHWESTERN NEW CASTLE...
KENT...TALBOT...QUEEN ANNE'S...CAROLINE...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 1239 AM EST, radar indicated showers were located along a line
extending from near Kennedyville to near Wye Mills to near Taylors
Island. Movement was southeast at 55 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
showers.
Locations impacted include...
Dover, Middletown, Easton, Georgetown, Centerville, Smyrna, Milford,
Seaford, Chestertown, Denton, Centreville, Laurel, Harrington,
Camden, Clayton, Federalsburg, Milton, Bridgeville, Greensboro and
Oakland.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3846 7569 3869 7577 3868 7593 3857 7602
3868 7621 3955 7596 3944 7541 3943 7540
3943 7542 3935 7539 3939 7527 3934 7532
3940 7522 3933 7532 3931 7531 3929 7529
3939 7522 3929 7520 3930 7518 3845 7538
TIME...MOT...LOC 0539Z 292DEG 49KT 3937 7596 3893 7604 3842 7622
$$
DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Feb 26, 9:04 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Feb 26, 9:04 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
904 PM EST Wed Feb 26 2020
.SYNOPSIS...
Low pressure will rapidly intensify and track to our northwest,
sweeping a cold front across our region late tonight. Gusty
northwest flow will overtake the region as the surface low
slowly pulls off to the north and east Thursday, and then a
weaker cold front will move across the area Friday night. High
Pressure builds to our south through the weekend before moving
offshore by Monday morning. A series of low pressure
disturbances then look to track through the Great Lakes through
the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An upper air analysis this evening placed a robust trough from
the Great Lakes southward to the Tennessee River Valley. A
130-160 knot 250 mb jet extended from the central Gulf Coast,
across our region to the waters off New England. At the surface,
low pressure reached from western Pennsylvania to northern
Virginia.
A dynamic system will be lifting across the Mid-Atlantic and
Northeast overnight which will sweep a surface cold front across
our area between midnight and 4:00 AM. The upper-level trough
is forecast to take on a negative tilt while it moves into and
across the Northeast overnight, as a 100-knot 500 mb jet lifts
up the eastern side of the trough. This will drive rapidly
deepening low pressure across western Pennsylvania and western
New York later this evening then north of Lake Ontario by
daybreak. The combination of the incoming negative tilt trough
aloft and stronger flow will result in a rapid increase in the
large-scale forcing for ascent. This will result in a quick
development of showers this evening across the area. Prior to
this, some fog will probably persist mainly along portions of
the coast and in the higher terrain of the Poconos.
As the strong cold front arrives, robust short wave energy and
associated lift will team up with a band of frontogenetic
forcing. While the instability is on the weak side (mainly below
200 J/KG), strengthening deep-layer shear and frontal forcing
is expected to support a narrow low-topped convective line to
our west and southwest. This feature will accelerate
northeastward during the overnight as it crosses our region and
the stronger flow arrives, however it may end up outrunning the
weak instability and therefore weaken with time (northeastern
extent). The strongest forcing looks to swing across portions of
eastern Pennsylvania to northwestern New Jersey. The forecast
soundings show a strong low-level inversion in place ahead of
the cold front, however just prior to and especially during the
frontal passage this rapidly erodes and this is when locally
strong/damaging wind gusts could accompany any convective
elements. This may very well occur with no lightning, however
given at least some elevated instability did maintain a thunder
mention. The low-level wind fields are forecast to be much
weaker with this event compared to what took place on the 7th,
therefore the damaging wind threat should be more localized if
it were to occur. Given some potential though, the SPC has a
marginal for northeastern Maryland, Delaware, southeastern
Pennsylvania and southwestern New Jersey.
Following the passage of the cold front, strong cold air
advection occurring will help steepen the low-level lapse rates
quickly prior to daybreak. As this occurs, the guidance shows a
fairly decent pressure fall/rise couplet arriving across
especially eastern Pennsylvania and northern New Jersey where a
triple point surface low starts to develop. This will result in
a rapid wind shift to westerly with gusts 30-40 mph.
The showers may end as some snow across parts of the Poconos
toward daybreak Thursday, however by the time cold enough air
arrives the precipitation looks to end rather quickly.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The axis of a negative tilt trough will lift to our north
during Thursday morning as a 100-knot 500 mb jet lifts up its
east side. Deep low pressure just north of Lake Ontario to start
Thursday morning will drift northward through the day and
eventually weaken some as it becomes vertically stacked. In the
wake of the early morning cold frontal passage, cold air
advection will occur through the day although the air mass is
not arctic cold.
The cold air advection (substantial dry air advection) will
result in the low-level lapse rates to be steep and this starts
early on. This combined with strong westerly flow will result in
windy conditions. The forecast soundings overall indicate that
the winds within the boundary layer are below wind advisory
criteria (40 knots), however if deeper mixing occurs then some
wind gusts up to 50 mph cannot be ruled out. The pressure
fall/rise couplet quickly moves through early in the morning,
and would like to see this feature stronger to boost the winds
even more. Given this for now, kept the winds below advisory
with peak gusts around 40 mph.
Other than some early morning snow shower potential in the
Poconos, Thursday is looking like a dry but colder and windy
day. The forecast soundings show a narrow moist layer at the top
of the inversion (mixing layer) and with heating occurring
there should be stratocumulus develop (some flurries?)
especially from the I-95 corridor westward.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Summary: The first half of the extended will feature cool and
mostly dry conditions, while the second half will be warmer with
greater precipitation chances. Significant headlines do not
appear likely at this time.
Details...
Friday through Sunday...The cold closed low, initially centered
over Quebec, will very slowly progress NE Friday into Saturday.
Additional shortwave energy pivoting down the backside of this
feature will result in continued mid-lvl height falls over our
area through Saturday morning with heights then beginning to
rebound as short-wave ridging briefly moves over the area. The
occluded & vertically-stacked surface low will weaken north of
the area through early Saturday, with a weak surface trough and
cold front moving through the area Friday night. High Pressure
will then build SE of the area Saturday through Sunday.
Consequently expect a stretch of cool and generally dry weather
through the period. High temperatures will likely be coolest on
Saturday (behind the weak cold front) with highs generally in
the mid to upper 30s. Highs Friday and Sunday look to be about 5
degrees warmer. Although the lack of moisture should keep us
generally dry there will be a chance of some light rain/snow
showers over Delmarva Friday evening/night as the the weak
prefrontal trough attempts to draw some limited moisture into
the area. However given how weak the front and associated
forcing is don't expect much with this and limited PoPs to Chc.
Otherwise do expect a fair amount of cloud cover over the
southern 1/2-2/3rds of the area late Friday with Saturday also
featuring a good amount of strato-cumulus given the well-mixed
boundary layer some moisture in the 800-850 layer.
Monday through Wednesday... By the start of next week synoptic
pattern shifts to what has largely been the default pattern this
winter... a western Atlantic ridge with upstream troughing over
the Central US. This will result in a storm track north and
west of the area which will favor warmer temperatures and
primarily rain events. At this time details are a bit lacking,
but a system does look to track over the Great Lakes Monday PM
into Tuesday with a secondary system possibly on its heels on
Wednesday. Temperatures will only be a couple degrees above
normal Monday but should increase into the low to mid 60s by
Wednesday as SW flow increases in association with the
aforementioned storm systems.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Overnight...Mostly IFR or low-end MVFR with showers arriving
from W to E. Strong FROPA 06Z/07Z W (KRDG) and 07Z/08Z (Del
Valley) and 08Z/09Z (KACY) with sharp wind shift to W and G25
knots. With increasing surface winds, confid is not high enough
to continue mention of LLWS in TAF. Heavy rains and IFR VSBYS
expected with fropa. Slight chc TS but not in TAFs attm. Low
Confid in TS. Improving CIGS/VSBYS a hour or so after FROPA with
mostly MVFR then VFR late. Moderate confid overall.
Thursday...Any lingering low CIGS east will diminish quickly
following the FROPA. Increasing W winds with sustained speeds
around 20 knot and gusts 30 to 35 knots developing. Some gusts
closer to 40 knots are possible. Sky cover mostly FEW-SCT after
13-14Z. Moderate confid.
Outlook...
Thursday night...VFR conditions. Westerly winds from 15 to 25
knots with gusts up to 40 knots early then tapering off
overnight with gusts dropping closer to 20 knots. Moderate
confidence.
Friday-Saturday...VFR with westerly winds from 10 to 15 knots
and gusts to 25 knots Friday and 20 knots Saturday. A brief
period of MVFR CIGs may be possible at RDG and ABE and points
north and west Saturday as a disturbance passes across the
region. Moderate confidence on winds, low confidence on MVFR
CIGs.
Sunday...VFR with northwesterly winds from 5 to 10 knots and
gusts to 15 knots. Moderate confidence.
&&
.MARINE...
Gale Warning in effect for all waters starting Thursday early
morning.
Some fog especially along some coastal areas may persist for
awhile overnight, then a strong cold front moves through early
Thursday morning. A sharp wind shift to westerly is expected
with a rapid increase during Thursday. The forecast soundings
show plenty of wind within the increasingly mixed boundary layer
as cold air advection increases, and therefore peak gusts
should be 40 knots Thursday. The strong winds will also result
in rough seas, however with the offshore wind component the
higher seas will be removed from the coastal areas.
Outlook...
Thursday night/Friday...Gale force conditions will be possible
Thursday night into early Friday morning. SCA conditions with NW
wind gusts 25-30kts are then expected through the afternoon
with seas initially 5-7 ft decreasing to 3-5 ft by the end of
the day. Conditions should subside below SCA by Friday night.
Saturday...Sub SCA conditions for much of the day however
westerly wind gusts may exceed 25 kts by the evening into
Saturday night. Seas 3-4 ft.
Sunday... Winds should diminish below SCA criteria by Sunday
morning with gusts 15-20kts and seas 3-4ft.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 6 AM Thursday to 7 AM EST Friday for
ANZ450>455.
Gale Warning from 6 AM Thursday to 6 AM EST Friday for ANZ430-
431.
&&
Synopsis...Carr
Near Term...Gorse/Iovino
Short Term...Gorse
Long Term...Carr
Aviation...Carr/Meola/O'Hara
Marine...Carr/GorseHazardous weather outlook, Feb 26, 2:55 PM EST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 255 PM EST Wed Feb 26 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-272000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 255 PM EST Wed Feb 26 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. West to northwest winds will gust up to 45 mph Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ450>455-272000- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 255 PM EST Wed Feb 26 2020 ...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-272000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 255 PM EST Wed Feb 26 2020 ...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Feb 27, 12:40 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1240 AM EST Thu Feb 27 2020
DEZ001>003-MDZ008-012-015-019-020-270630-
Inland Sussex-Kent-New Castle-Queen
Anne's-Talbot-Cecil-Kent-Caroline-
1240 AM EST Thu Feb 27 2020
...A LINE OF SHOWERS WILL AFFECT SUSSEX...SOUTHWESTERN NEW CASTLE...
KENT...TALBOT...QUEEN ANNE'S...CAROLINE...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 1239 AM EST, radar indicated showers were located along a line
extending from near Kennedyville to near Wye Mills to near Taylors
Island. Movement was southeast at 55 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
showers.
Locations impacted include...
Dover, Middletown, Easton, Georgetown, Centerville, Smyrna, Milford,
Seaford, Chestertown, Denton, Centreville, Laurel, Harrington,
Camden, Clayton, Federalsburg, Milton, Bridgeville, Greensboro and
Oakland.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3846 7569 3869 7577 3868 7593 3857 7602
3868 7621 3955 7596 3944 7541 3943 7540
3943 7542 3935 7539 3939 7527 3934 7532
3940 7522 3933 7532 3931 7531 3929 7529
3939 7522 3929 7520 3930 7518 3845 7538
TIME...MOT...LOC 0539Z 292DEG 49KT 3937 7596 3893 7604 3842 7622
DavisThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:10 AM EST | Special Marine Warning | PHI | 65 min | |
| Feb 27, 2:17 AM EST | Special Marine Warning | PHI | 48 min | |
| Feb 27, 9:10 AM EST | Wind Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more | 9 hr |
| Feb 27, 1:41 AM EST | Special Weather Statement | PHI | Sussex | 34 min |
Nearby
Special Weather Statements in Maryland, 2020Special Weather Statements in Delaware, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.